Hail, Cheyenne
- When
- May 23, 7:40 PM CST
- Where
- Cheyenne County, 13.48 mi NW of St Francis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.911, -101.975
Report received of hail up to penny size at location.
During the evening hours of May 23th, thunderstorms developed in northwestern Kansas due to a dryline setting up in northeastern Colorado. These storms produced hail up to penny size and damaging wind gusts up to 70 mph in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening hours of May 23th, thunderstorms developed in northwestern Kansas due to a dryline setting up in northeastern Colorado. These storms produced hail up to penny size and damaging wind gusts up to 70 mph in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 7:24 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 724 PM MDT Sun May 23 2021 .UPDATE... Issued at 718 PM MDT Sun May 23 2021 Due to the continued threat for severe weather, a severe thunderstorm watch has been issued east of the CO border. Due to the storms now taking on a line, straight-line winds are the main threat. However a brief tornado is still possible due to the strong 0-3 KM shear orientated to the east-northeast. The 0-3 KM shear does weaken after 9 PM MT, which may indicate a lesser threat for QLCS tornadoes during the latter half of the evening. UPDATE Issued at 357 PM MDT Sun May 23 2021 Given the slower eastward trend with the storm activity, have slowed down the eastward spread of the rainfall chances tonight. Once these storms send out an outflow boundary, the forecast may be too slow. Later in the evening toward midnight, looks like the nose of the LLJ will be over the southeast part of the forecast area. This may cause the storm activity to slow down its eastward progression, causing the corridor of storm activity to pivot to the southeast some as the entire line moves east. As the storm activity moves east, the question becomes how quickly will the activity transition from lone cells to a line. Best guess is the storm activity should be more of a line by the time activity moves out of Colorado. Once the storm activity becomes more of a line, the tornado threat doesn't necessarily go away. 0-3 KM shear is orientated in a favorable direction to support QLCS tornadoes. If these do form they will be brief. The large hail threat should go down as the storms merge due to beneficial competition. If large hail occurs it will be on the lower end of the spectrum. Main threat will be wind as these storms group together. && .SHORT TERM...(This evening through Monday) Issued at 115 PM MDT Sun May 23 2021 Impulse embedded in the southwest flow aloft has initiated thunderstorms in central Colorado early this afternoon. Visible satellite shows a couple of linear bands of cumulus across eastern Colorado, where thunderstorms will continue to initiate. Environment is moderately to strongly unstable, up to 3000 j/kg in western part of the forecast area, and strongly sheared, with effective bulk shear of 40-60 kts and 0-3km shear up to 30 kts. Latest CAMs show discrete supercells developing in far western areas by 21-22z, then progressing eastward through early evening into northwest Kansas and southwest Nebraska. Biggest questions will be southern extent of thunderstorm development, and then eastern extent of supercell threat this evening before storms cluster. It is possible discrete cells will persist as late as 03-04z and a column or two of counties east of tornado watch 196, in which case a local extension may be necessary. Storms will begin to weaken after 06z as they continue into eastern forecast area. Patchy fog will develop towards 12z across the area and persist for a few hours into Monday morning. On Monday, cold front will stall across southeastern forecast area and then begin to retreat as a warm front Monday afternoon. Thunderstorms expected to initiate along the front by 21z and continue into the evening hours. Some question on how far west front will retreat, with some models suggesting all the way to the Colorado line, others near Highway 25. So did expand POPs a bit westward to account for possibility of further west location. Thunderstorm environment will be moderately unstable, up to 2500 j/kg, with 0-6km bulk shear forecast to be 20-40 kts, slightly lower than today, but still sufficient for a few organized updrafts capable of producing large hail and damaging winds. Given the presence of a frontal boundary, tornadoes cannot be ruled out either. Storms will move northeast through the evening hours with a continued threat of wind, hail, and localized flash flooding due to heavy rainfall. .LONG TERM...(Monday night through Sunday) Issued at 134 PM MDT Sun May 23 2021 Reasonable consensus that pattern will shift from being dominated by persistent trough to the west to short wave ridging by Tuesday afternoon. Flow aloft will remain somewhat active through the rest of the week as another shortwave trough moves across the northern Plains forcing a cold front across the CWA. Prior to this frontal passage overnight Wednesday, backed surface flow along weak warm front will maximize shear profiles along it. There is considerable uncertainty with respect to how strong the cap will be in this area, but if atmosphere does destabilize, strongly curved hodographs would be very supportive of supercells/severe weather. Will have to watch how capping inversion is expected to evolve as Wednesday approaches. Overall quieter weather expected for Thursday through Saturday as another period of shortwave ridging will bring warmer and generally quieter weather through much of the weekend. However next cold front/flattening of ridge expected by Sunday, which would bring an end to the generally drier weather. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 508 PM MDT Sun May 23 2021 VFR to IFR conditions forecast for the TAFs. Developing line of storms is expected to continue east through the night. As the storms move over the TAF sites, expect strong winds, lower ceiling and lower visibility. The worst conditions should impact KGLD around 2z, and around 5z for KMCK. Toward 12z IFR ceiling should move in for both sites behind the storm activity. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...024 LONG TERM...JRM AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 726 PM MDT Sun May 23 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250130- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 726 PM MDT Sun May 23 2021 /826 PM CDT Sun May 23 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... As a line of strong to severe storms progress east the risk will transition to mainly damaging winds and up to ping- pong ball size hail. However a brief tornado cannot be ruled through 9 PM MT. Isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There are Slight and Marginal Risk areas for severe thunderstorms across much of the region Monday afternoon and evening. Threats will include large hail, locally heavy rainfall, damaging winds and even a few isolated tornadoes. For Tuesday and Wednesday, there will be the chance for some strong to severe thunderstorms to occur. For Friday into next weekend, there will be the chance for some strong to severe thunderstorms to occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 12 S STRATTON 39.13N 102.58W
05/23/2021 M1.75 INCH KIT CARSON CO BROADCAST MEDIA
KAKE STORM CHASER REPORTS GOLF BALL SIZED
HAIL AT COUNTY ROAD G AND COUNTY ROAD 32.
&&
KAKSpecial Weather Statement National Weather Service Goodland KS 659 PM MDT Sun May 23 2021 COZ090-KSZ001-NEZ079-240145- Yuma County CO-Cheyenne KS-Dundy NE- 659 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 745 PM MDT/845 PM CDT/... At 659 PM MDT/759 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles south of Wray to 9 miles west of Bonny Reservoir. Movement was northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Wray, Bonny Reservoir, Haigler, Beecher Island, Vernon, Hale and Laird. This includes Highway 385 between mile markers 207 and 210, and between mile markers 212 and 247. A Tornado Watch remains in effect until 800 PM MDT/900 PM CDT/ for northeastern and east central Colorado...northwestern Kansas...and southwestern Nebraska. LAT...LON 4024 10163 3957 10190 3957 10254 4012 10231 TIME...MOT...LOC 0059Z 217DEG 39KT 3995 10219 3960 10235 Lockhart
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST KIT CARSON 38.76N 102.79W
05/23/2021 E70 MPH CHEYENNE CO LAW ENFORCEMENT
DEPUTY REPORTS 60-70MPH WIND GUSTS IN TOWN
ALONG WITH DIME SIZED HAIL.
&&
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 1 W KIT CARSON 38.76N 102.81W
05/23/2021 M51 MPH CHEYENNE CO MESONET
MESONET STATION UP729 0.5 W KIT CARSON
(UPR).
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 3 W BETHUNE 39.30N 102.48W
05/23/2021 M1.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 4 E STRATTON 39.30N 102.52W
05/23/2021 M56 MPH KIT CARSON CO MESONET
MESONET STATION STN01 4.5 E STRATTON 2.
&&
TTThe Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Report received of hail up to penny size at location.
Report received of 1-inch tree limbs broken and shingles blown off by wind at location. Wind gust speed estimate based on storm damage.
Report of hail up to penny size at location received.
Mesonet station DW4654 measured a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960594, 960592, 960595, 960593.